Texas, 2002

Hail in Texas, April 16, 2002

April 16, 2002 · NWS OUN · 12 events in 4 counties and zones

12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 2:45 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 16, 2:45 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE APR 16 2002

MID AND HIGH LEVEL CLOUDS HAVE QUICKLY MOVED EAST THIS AFTERNOON
ALLOWING FULL SUN TO DESTABILIZE WESTERN SECTIONS OF CWA.
PER FDR RADAR AND SATELLITE DATA...DRYLINE HAS PUSHED INTO FAR
WESTERN OKLAHOMA.  THUNDERSTORM DEVELOPMENT APPEARS TO BE
A LITTLE BETTER THAN PREVIOUSLY THOUGHT...BUT COVERAGE SHOULD
STILL BE ISOLATED TO WIDELY SCATTERED.  IF STORM CAN DEVELOP...
THEY SHOULD WEAKEN QUICKLY WITH SUNSET.

AFTER STORMS THIS EVENING...FRONT TO THE NORTH WILL TRY AND PUSH
INTO FAR NORTHERN OKLAHOMA DURING OVERNIGHT HOURS.  WEAKER SURFACE
GRADIENT AND LESS CLOUDS SHOULD ALLOW OVERNIGHT LOWS TO DROP
OFF BETTER TONIGHT...ESPECIALLY NORTH AND WEST.

WEDNESDAY APPEARS TO BE RATHER WARM DAY ALL AREAS WITH WINDS INCREASING
DURING THE DAY AS NEXT SURFACE LOW DEVELOPS ACROSS EASTERN
WYOMING.  LOOKS LIKE NEXT CHANCE FOR STORMS WILL BE DURING THE
AFTERNOON THURSDAY AS ANOTHER FRONTAL BOUNDARY TRIES TO PUSH INTO
NORTHERN OKLAHOMA WITH DRYLINE ACROSS WESTERN OKLAHOMA.  DURING OVERNIGHT
HOURS ETA SHOWS GOOD CONVERGENCE IN THE LOWER LEVELS ACROSS
NORTHERN OKLAHOMA...SO WILL GO WITH BEST CHANCES THERE.

WILL NOT CHANGE MUCH TO EXTENDED FORECAST AS IT STILL APPEARS
THAT FRONT WILL CONTINUE TO MOVE ACROSS AREA FRIDAY AND THEN
STALL JUST SOUTH OF AREA.  CANADIAN HOWEVER SHOWS FRONTAL BOUNDARY
FARTHER NORTH.  FOR NOW WILL GO MORE WITH FARTHER SOUTH POSITION
OF FRONT WITH MAIN SYSTEM COMING OUT ON SUNDAY.  ECMWF WOULD SUGGEST
ANOTHER CHANCE OF A SOUTHWEST SYSTEM ON TUESDAY.

FCSTID = 6
OKC   64  85  65  82 /  20   0  10  20
HBR   58  88  63  85 /  20   0  10  20
SPS   63  87  66  85 /  20   0  10  20
GAG   52  89  61  86 /  10   0  10  20
PNC   63  84  65  82 /  20   0  10  20
DUA   65  85  66  85 /  20   0  10  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 16, 11:00 AM CST, 5 hours 8 minutes before
OKZ004>048-050>052-TXZ083>090-162300-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN UPPER LEVEL STORM SYSTEM MOVING NORTHEAST
OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.

THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.

2
Special weather statement, Apr 16, 11:00 AM CST, 5 hours 8 minutes before
OKZ004>048-050>052-TXZ083>090-172300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN AN UPPER LEVEL STORM SYSTEM WILL MOVING
NORTHEAST OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.

THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.

2
Special weather statement, Apr 16, 11:55 AM CST, 4 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-162300-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.

DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN UPPER LEVEL STORM SYSTEM MOVING NORTHEAST
OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.

THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.

2

The radar

The Altus AFB radar (KFDR), 73 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Baylor

When
April 16, 4:08 PM CST
Where
Baylor County, 4 mi N of Mabelle
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.717, -99.133

Hail, Archer

When
April 16, 4:38 PM CST
Where
Archer County, 6 mi NNE of Dundee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.817, -98.867

Hail, Archer

When
April 16, 4:49 PM CST
Where
Archer County, 6 mi NNE of Dundee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.817, -98.867

Hail, Wichita

When
April 16, 4:55 PM CST
Where
Wichita County, 3 mi SSW of Kamay
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
33.817, -98.833

Hail, Archer

When
April 16, 4:55 PM CST
Where
Archer County, 2 mi WNW of Holliday
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
33.817, -98.733

Hail, Wichita

When
April 16, 4:59 PM CST
Where
Wichita County, Kamay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.850, -98.817

Hail, Wichita

When
April 16, 5:15 PM CST
Where
Wichita County, 5 mi WSW of Wichita Falls
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.867, -98.583

Hail, Wichita

When
April 16, 5:30 PM CST
Where
Wichita County, Wichita Falls
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
33.900, -98.500

Hail, Wichita

When
April 16, 5:47 PM CST
Where
Wichita County, 5 mi S of Wichita Falls
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.833, -98.500

Hail, Wichita

When
April 16, 5:49 PM CST
Where
Wichita County, Wichita Falls
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.900, -98.500

Hail was reported near Highways 79 and 287.

Hail, Clay

When
April 16, 5:52 PM CST
Where
Clay County, Henrietta
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.817, -98.200

Hail, Clay

When
April 16, 6:21 PM CST
Where
Clay County, 14 mi E of Henrietta
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
33.817, -97.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289648, 5289649, 5289650, 5289651, 5289652, 5289653, 5288747, 5288748, 5288749, 5288750, 5288751, 5288752.